Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 152, NWS Wilmington, OH

July 6, 2003Grant County, Kentucky

NWS Wilmington, OH issued this severe thunderstorm warning at Jul 6, 2003, 2:38 PM EDT for Grant County, Kentucky. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2003, 2:38 PM EDT (18:38 UTC)
Expired
Jul 6, 2003, 3:15 PM EDT
In force
37 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

County Grant County, KY

The radar

The Cincinnati radar (KILN), 105 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.6 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 379 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
379 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
966 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-55 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

771 
WUUS51 KILN 061838
SVRILN
KYC081-061915-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
238 PM EDT SUN JUL 6 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRANT COUNTY IN KENTUCKY...

* UNTIL 315 PM EDT...

* AT 238 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF CRITTENDEN...OR ABOUT 8
  MILES SOUTH OF WALTON...MOVING EAST AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CRITTENDEN...
  DRY RIDGE...
  WILLIAMSTOWN...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 3880 8475 3867 8477 3860 8449 3879 8452

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 11:25 AM EDT, 3 hours 13 minutes earlier.

Area forecast discussion, Jul 6, 11:25 AM EDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1125 AM EDT SUN JUL 6 2003

UPPER AIR MAP HAS ZONAL FLOW...WITH SURFACE ANALYSIS SHOWING RIDGE
AXIS THROUGH OHIO.  AS THE SURFACE RIDGE GRADUALLY MOVES
EAST...SHORT WAVE APPROACHING ILN IN WESTERLY FLOW ALOFT WILL
ENHANCE SCATTERED TSRA DEVELOPMENT THIS AFTERNOON.  AIRMASS IS
ALREADY UNSTABLE AT 11 AM WITH MOST UNSTABLE AREA FROM SOUTHERN
INDIANA INTO KENTUCKY.

CURRENT FORECAST LOOKS GOOD WITH SCATTERED POPS FOR TSRA...STRONG
WITH HEAVY RAIN POSSIBLE.  AFTER EXAMINING 12Z SOUNDING...HIGH TEMPS
IN MID-UPPER 80S ALSO LOOK GOOD...SO NO UPDATE IS NEEDED NOW.

.ILN...NONE.

CONIGLIO
Hazardous weather outlook, Jul 6, 4:53 AM EDT, 9 hours 45 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-061045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
453 AM EDT SUN JUL 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
TONIGHT.  THE MAIN THREAT BEING DAMAGING WINDS AND LARGE HAIL.
THESE STORMS COULD ALSO CREATE FLOODING PROBLEMS ESPECIALLY THOSE
THAT OCCUR NORTH OF I-70.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THREAT OF STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE MOST
AFTERNOONS AND EVENINGS AS A NEARLY STATIONARY FRONT OSCILLATES OVER
THE OHIO VALLEY.  LOCALIZED FLOODING THREAT WILL ALSO EXIST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

 TIPTON

In the hours before

Local storm report, Jul 6, 9:31 AM EDT, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
931 AM EDT SUN JUL 6 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0930 PM    AVONDALE                  OH   WIND DAMAGE
07/04/03   HAMILTON                       *** 2 DEAD ***
                                          PORTION OF TREE SPLIT AND
                                          FELL
Local storm report, Jul 6, 10:01 AM EDT, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
1001 AM EDT SUN JUL 6 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0825 PM    RICHMOND                  IN   WIND DAMAGE
07/05/03   WAYNE                          LARGE LIMBS AND POWER
                                          LINES DOWN

0908 PM    HAMILTON                  OH   WIND DAMAGE
07/05/03   BUTLER                         TREES AND POWER LINES DOWN
Special weather statement, Jul 6, 12:22 PM EDT, 2 hours 16 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-062130-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1222 PM EDT SUN JUL 6 2003

...SEVERE WEATHER POSSIBLE LATER THIS AFTERNOON INTO TONIGHT...

WARM AND UNSTABLE AIR ACROSS THE OHIO VALLEY...WILL COMBINE WITH
LEFTOVER OUTFLOW BOUNDARIES FROM THUNDERSTORMS SATURDAY EVENING TO
FUEL ADDITIONAL THUNDERSTORM DEVELOPMENT ACROSS THE REGION BEGINNING
THIS AFTERNOON INTO TONIGHT. THEREFORE...THE STORM PREDICTION CENTER
IN NORMAN OKLAHOMA IS INDICATING A SLIGHT RISK FOR SEVERE WEATHER.

CLUSTERS OF STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO MOVE
ACROSS THE REGION THIS AFTERNOON AND EVENING.  ANY OF THESE STORMS
WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS GREATER THAN 58
MPH...HAIL...DANGEROUS CLOUD TO GROUND LIGHTNING...AND TORRENTIAL
RAIN.

SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS THE REGION LATER
TODAY AND TONIGHT.  LISTEN TO NOAA WEATHER RADIO...OR YOUR LOCAL
MEDIA OUTLETS FOR FURTHER UPDATES.

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 4:50 PM EDTSevere Thunderstorm WarningILNPendleton40 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.